Saturday, August 25, 2007

Cold Turkey Royal North Shore Hospital Style

Today I read something in Don's hospital notes which chilled me to the bone and goes a very long way to explaining something which had worried me deeply and which none of us could figure out.

Just before Don had the original respiratory Arrest, and in the build up to the subsequent failed extubations 4 - I think... he would become delusional. The first time I had no idea what was happening but learned the signs and made sure they did not let him get to the actual arrest stage again... although it was close a few times.

It was the build up of CO2 gas which caused this delusional state.

But once he was on the ventilator (intubated) after the build up of CO2 was dealt with he was, apart from sedation to help him handle the tube and the lung drains which are painful quite okay - critically ill but himself.

For many years Don had had to take Physeptone (methadone) to handle the dreadful levels of pain he was experiencing, he was on a maintenance dose which remained the same and never increased. The same for the Lorazapan (Ativan) which he took at the same level since 1994 and which many Quads take and tolerate well.

Both these drugs are highly addictive Methadone is like heroin in its addictive properties and Ativan you do not ever just stop... both must be very slowly weaned.

If you have ever seen anyone going cold turkey you will understand why I was upset to read that a doctor on 27th April decided that as nothing else was working (after their big stuff up) they would stop all Don's medications which may be likely to cause pleural effusion. So they did unknown to Don who they had responsibility to inform and to me.

Cold turkey off Ativan AND Methadone, while critically ill with a frozen lung, uncontrollable BP etc etc...

All I knew was that Don was there with his arms tied to the bed and looking all over the roof as if there were things there. He was pulling himself bodily up by his tied arms, something as a quad would have been hard for him to do when totally well. This terrifying state for us all went on for some time.

The bastards. The poor bugger was treated as if he was some sort of mentally ill crazy man apart from a couple of really good nurses who would have known and treated him with compassion.

From then on they seemed to play about with his meds as if they were lollies. There was no continuity.

We all noticed that bout three days before Don died he became very lucid and totally himself again.

Now we know those days they put him on a syringe driver with Morphine in more withdrawals.

I have no idea why ICU doctors would do this like they did... nothing on the planet was going to get rid of that fluid after the lung was stuffed up so badly. It was a cruel and crazy attempt by them to try and rectify what one of their own had done and caused Don suffering, unbelievable suffering.

The pictures I have in my head are like a movie reel and all I see is my poor man who on the worst of the withdrawal days was like nothing you have ever seen. In his times of clarity he would look at me, right into my eyes and we both knew what the other was thinking.

What I can't understand is why he was made to suffer so much without cause? The only reason I can think of really is that they just didn't give a shit. Its a research hospital and research is much more important than patient care from what i can see and much more lucrative...all the "best" (richest) Docs end up in research.

I know people say you should "let go" of anger...thats right for some things, but if the anger I feel at this moment at what was a series of violations of his basic human rights causing his death, if than anger can spur me to make sure they are held accountable and at least have to face and acknowledge that what they have done is wrong ...rephrase that - is criminal then that sort of anger serves a purpose... the same purpose served when relatives leave no stone unturned to help bring justice onto someone who has killed or injured a family member.

One time here, about two years ago, one of the morning nurses gave Don the wrong meds a couple of days in a row. Instead of just the Ativan, she gave him another tablet which looked a bit like it and he was off the planet by the next day. We had no idea what was happening until I found the sheet of the other med in the spot where the Ativan usually was stored. And that was just a day and a bit with one drug...but add that to the Methadone and what we saw going on the outside of him, would have been chickenshit to what he was feeling going on inside him...and not being told. Not informed nor knowing why.

Bastards. Its not a rant people... i just had to get it out- here... not wanting to lay this one on the kids...not right yet...they have the notes they'll see it sooner or later.


Sling said...

You know,this is just heartbreaking MC.
I keep trying to find some objective reason for all the blatant mistakes Don's caretakers made,and there just is none.
Really,I'm not trying to feed your anger,but even I know you don't go cold turkey off methadone.
Still,I'd like to see you be able to take some comfort in the fact that Don is no longer suffering...Like I said..Heartbreaking.

Anonymous said...
This comment has been removed by a blog administrator.
JahTeh said...

Good grief Therese, I think you've picked up something nasty on the foot of your blog. Delete, delete, delete.

Having had two ICU events within 8 months, I could tell that something was radically different with my son. I was angry for a long time that I wasn't warned that he could not live but I can see it in a different way now. How difficult it must have been for the doctors who saved his life but couldn't save his body. He was too ill to live but not sick enough to die at once so they had to wait until the point of no return when they could remove the life support.

All that time he still was cared for as though he would live so I feel for you knowing what Don went through. Now go for those bastards with guns blazing, they deserve everything.

mirk said...

I almost had to stop reading halfway through bastards indeed!!

It's a difficult Q as to whether you should let go.. at some point you have to. But "Its a research hospital and research is much more important than patient care" if your anger can stop them researching on others and making them suffer the way Don did then I say go on.

I do not know about your legal system but should you be careful about what you write here, in case it prejudices any legal action you might take

Glad to see you got rid off that comment. Know that I have more time I came back to leave my comment and have another look at that one what the hell was that all about the last thing you needed!!

Cazzie!!! said...

After reading through the email you sent me (thankyou) I also picked this fact up. I am not sure if it is standard practice to just take patients off of these drugs that they have been taking on a daily basis at home unless they are contributing to some unwanted affects vital sign know, perhaps with how a patient is presenting, a low B/P can be contributed to the analgesics they are on. BUT, those meds could be replaced with something else that mimics their actions and therefore almost completely prevent the withdrawal signs witnessed.
It both distresses and angers me when meds are played with that ought not be played the doctor's hands. It sometimes takes a relative to bring it to a caregivers attention what their loved one usually takes at home. Then the meds are able to be written up and can be dispensed. BUT, if this happened and they knew what Don was on and how long he was on them then it is just..well...wrong!
For me, as a nurse, my duty of care comes first. I cannot leave unless I have completely done my job of making the patient comfortable. Only once have I ever done it, and it was because there was no amount of what I could offer that would make the patient settled..nothing. It stays with me now.
Therese, I will re read the email again..and report to you if thats ok..I might do it off line know, to your email addy :)

Middle Child said...

Sling - Thanks. We know he is out of it, thank God... but its like there is something stopping us getting past what happened...the girls and I and my eldest sister (who was a best mate of Don's also) I think we are just needing answers...maybe never get them but too soon to just give up yet.

Jahteh -I am pleased that your son was treated properly. I will have to read back in your blog as am unsure what happened to him.

Mirk our legal system would be closer to yours than to the US sustem... and you are right I had better be a bit more circumspect...there is no ral privacy on the net - we all know that. Don't know who that other comment was from or why they went to the trouble...couldn't read past the first few lines.

Cazzie - the reason given was that certain of his medications may increase pleural effusion.

Later on they used fentanyl (spelling) he used to use these as patches... but there was a gap. The problem we have is that we were never ever told anything.... not even when he develloped MRSA and Kelbscillia Pneumoniae in his lungs. I was told 5 days later!